DAS Score Calculator: What It Is & How to Use It
The calculator for this page is switched off while it is checked. The formula is below, and the worked example in the article shows how to use it by hand.
The DAS score calculator works out the Disease Activity Score for rheumatoid arthritis from four inputs: the number of swollen joints, the number of tender joints, a blood test result (ESR or CRP), and the patient’s self-rated global health. You enter those four numbers and the calculator returns a single DAS score (usually DAS28), which doctors use to judge whether the disease is in remission, low, moderate, or high activity. The result helps guide treatment decisions, but it must be interpreted by a clinician.
Formula
The DAS28-ESR formula is:
DAS28 = 0.56 × √(swollen28) + 0.28 × √(tender28) + 0.70 × ln(ESR + 1) + 0.014 × GH
- swollen28 – number of swollen joints out of 28 examined (range 0–28)
- tender28 – number of tender joints out of the same 28 (range 0–28)
- ESR – erythrocyte sedimentation rate in mm/h (a blood inflammation marker)
- GH – patient global health on a 0–100 visual analogue scale (0 = very good, 100 = very bad)
- ln – natural logarithm (base e)
There is also a DAS28-CRP version that replaces ESR with C-reactive protein (mg/L) and uses different coefficients:
DAS28-CRP = 0.56 × √(swollen28) + 0.28 × √(tender28) + 0.36 × ln(CRP + 1) + 0.014 × GH + 0.96
The calculator above uses the ESR version, which is the most common in clinical practice. If you only have CRP, use the second formula manually or look for a dedicated DAS28-CRP calculator.
Worked Example
Using the default values from the calculator:
- Swollen joints = 3
- Tender joints = 5
- ESR = 25 mm/h
- Global health = 40
Step 1: √3 = 1.732, so 0.56 × 1.732 = 0.970
Step 2: √5 = 2.236, so 0.28 × 2.236 = 0.626
Step 3: ln(25 + 1) = ln(26) = 3.258, so 0.70 × 3.258 = 2.281
Step 4: 0.014 × 40 = 0.560
Step 5: Sum = 0.970 + 0.626 + 2.281 + 0.560 = 4.437
Rounded to two decimals, the DAS28 score is 4.44, which falls in the moderate disease activity range (3.2–5.1).
How to Read the Result
DAS28 scores are interpreted with fixed cut-offs:
- < 2.6 – remission
- 2.6 to 3.2 – low disease activity
- > 3.2 to 5.1 – moderate disease activity
- > 5.1 – high disease activity
A change of 1.2 points or more is considered clinically significant. Doctors often track DAS28 over time to see if a treatment is working. For example, a drop from 5.2 to 3.8 shows improvement even though the patient is still in the moderate range. The score is also used in clinical trials to compare drug effectiveness.
The global health item is the patient’s own assessment, usually on a 100 mm visual analogue scale where 0 is “no symptoms� and 100 is “worst possible.� Some versions use a 0–10 scale; if so, multiply that number by 10 before entering it.
Common Mistakes and Misconceptions
One frequent error is using the wrong joint count. The DAS28 uses a specific 28-joint count: shoulders, elbows, wrists, metacarpophalangeal joints (MCP), proximal interphalangeal joints (PIP), and knees – but not hips, ankles, or feet. If you include ankles or feet, the score will be artificially high.
Another mistake is mixing ESR and CRP. The two formulas are not interchangeable. If you use ESR in the CRP formula, you will get a wrong, often inflated score. Always check which blood test you have.
Some people think a higher ESR always means worse disease, but ESR can be elevated by infection, anemia, or age. The DAS28 formula accounts for ESR, but it does not adjust for age or sex, which can affect ESR levels. That is why a clinician should interpret the result in context.
Rounding too early is also common – always keep full precision until the final step. The calculator does this automatically, but if you compute by hand, do not round √ or ln values until the end.
Limitations of the DAS28
The DAS28 has known limitations. It does not include joints of the feet or ankles, which can be affected in some patients even when the 28 joints are normal. It also relies on patient-reported global health, which can be influenced by pain, fatigue, or mood. The ESR and CRP are non-specific – they rise with any inflammation, not just arthritis.
For these reasons, the DAS28 is a guide, not a diagnostic tool. A doctor will combine it with imaging (X-rays, ultrasound), physical exam, and other labs to make treatment decisions. The score is most useful for tracking trends over time rather than as a one-off number.
How to Choose Between DAS28-ESR and DAS28-CRP
If both ESR and CRP are available, which should you use? In general, ESR is more commonly used in the original DAS28 validation, but CRP is less affected by age and anemia. Some studies suggest DAS28-CRP tends to give slightly lower scores than DAS28-ESR, especially in patients with high CRP. The choice often depends on local lab availability and clinician preference.
If you are using the calculator for self-monitoring, use the same formula consistently so that changes over time are comparable. Switching between ESR and CRP formulas can make trends misleading.
Frequently Asked Questions
What is the difference between DAS and DAS28?
The original DAS (Disease Activity Score) used a 44-joint count and a more complex formula. DAS28 simplified it to 28 joints and is now the standard in most clinics and trials. The DAS28 score is not directly comparable to the old DAS score; they have different scales and cut-offs.
Can I use DAS28 if I don’t have ESR or CRP?
No, the formula requires one of those blood markers. Without ESR or CRP, you cannot compute a DAS28. Some alternative scores like the Clinical Disease Activity Index (CDAI) do not require blood tests – they use only joint counts and global health – but that is a different tool.
Is a lower DAS28 always better?
Yes, a lower score means less disease activity. Remission is defined as below 2.6. However, a very low score in a patient with joint damage may still have functional problems, so the score is only one part of the picture.
How often should DAS28 be measured?
In clinical practice, it is often measured at every visit (every 1–3 months) when treatment is being adjusted, and less frequently once stable. There is no fixed rule, but regular monitoring helps detect flares or response to therapy.
Does DAS28 work for other types of arthritis?
DAS28 was developed and validated for rheumatoid arthritis. It is sometimes used in psoriatic arthritis or other inflammatory joint diseases, but those conditions have their own activity scores (like DAPSA for psoriatic arthritis) that are more appropriate.
What is a “good� DAS28 score?
A score below 2.6 is considered remission, and below 3.2 is low activity. But “good� also depends on the patient’s goals and the risks of treatment. Some patients may tolerate moderate activity to avoid side effects of strong medications. The target is usually set jointly by the patient and rheumatologist.
Related
Formula used
in sj | Swollen joints (28 count) | count | 3 | 0 in tj | Tender joints (28 count) | count | 5 | 0 in esr | ESR (mm/h) | mm/h | 25 | 0 in gh | Global health (0-100) | score | 40 | 0 out das | DAS28-ESR score | score | 0.56 * sqrt(sj) + 0.28 * sqrt(tj) + 0.70 * ln(esr + 1) + 0.014 * gh | 2 out level | Disease activity level | - | (das < 2.6 ? "Remission" : (das < 3.2 ? "Low" : (das < 5.1 ? "Moderate" : "High"))) | 0
Each line is one input (in, sel, list) or one result (out: label, unit, formula, decimals). How the calculators work
Method: the standard formula for this calculation, rounded as each result states. See how the calculators work or report an error.